Alert archive / Idaho / Flash Flood Warnings in 2015

Flash Flood Warning 1, NWS Pocatello, ID

May 26, 20154 counties in Idaho

NWS Pocatello, ID issued this flash flood warning at May 26, 2015, 7:10 PM MDT for 4 counties in Idaho. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2015, 7:10 PM MDT (01:10 UTC)
Expired
May 26, 2015, 9:15 PM MDT
In force
2 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Jefferson County, ID

The radar

The Pocatello radar (KSFX), 53 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 1.2 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2015-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2015-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
2561 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

947 
WGUS55 KPIH 270110
FFWPIH
IDC011-019-023-051-270315-
/O.NEW.KPIH.FF.W.0001.150527T0110Z-150527T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
710 PM MDT TUE MAY 26 2015

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN BINGHAM COUNTY IN SOUTHEASTERN IDAHO...
  SOUTHWESTERN JEFFERSON COUNTY IN SOUTHEASTERN IDAHO...
  EAST CENTRAL BUTTE COUNTY IN CENTRAL IDAHO...
  NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEASTERN IDAHO...

* UNTIL 915 PM MDT
    
* AT 708 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN IN AND NEAR THE INL COMPLEX ESPECIALLY JUST NORTH OF 
  CFA. RADAR INDICATES UP TO THREE INCHES OF RAIN MAY HAVE ALREADY 
  FALLEN. THIS ARE IS NEAR THE JUNCTION OF US HIGHWAY 20 AND 26.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SOUTHEAST INL AND KETTLE BUTTE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 4350 11290 4366 11292 4370 11232 4356 11232

$$

VLP
1 follow-up statement
890 
WGUS75 KPIH 270321
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
921 PM MDT TUE MAY 26 2015

IDC011-019-023-051-270329-
/O.EXP.KPIH.FF.W.0001.000000T0000Z-150527T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BINGHAM ID-JEFFERSON ID-BUTTE ID-BONNEVILLE ID-
921 PM MDT TUE MAY 26 2015

...THE FLASH FLOOD WARNING FOR NORTHWESTERN BINGHAM...SOUTHWESTERN
JEFFERSON...EAST CENTRAL BUTTE AND NORTHWESTERN BONNEVILLE COUNTIES
HAS EXPIRED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO 
POSE A THREAT. ADDITIONAL LIGHT SHOWERS MAY MOVE OF THE AREA AROUND 
THE INL COMPLEX BUT WE DO NOT ANTICIPATE ADDITIOANL PROBLEMS. 

LAT...LON 4350 11290 4366 11292 4370 11232 4356 11232

$$

VLP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at May 26, 1:23 PM MDT, 5 hours 47 minutes earlier.

Area forecast discussion, May 26, 1:23 PM MDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
123 PM MDT TUE MAY 26 2015

.SHORT TERM...TONIGHT THROUGH FRIDAY MORNING. THE UPPER LOW OVER
THE EASTERN COLUMBIA BASIN IS EXPECTED TO MOVE SLOWLY TO SE ID BY
THU EVE. THE COLD AIR ALOFT WITH THIS SYSTEM WILL CONTINUE TO SET
OFF MAINLY AFTN/EVE SHOWERS AND TSTMS THRU THURSDAY. MOST OF THE
ACTIVITY WILL BE OVER THE MTNS...WITH SOMEWHAT LESSER COVERAGE
OVER THE SNAKE PLAIN/EASTERN MAGIC VALLEY. ACTIVITY IS EXPECTED TO
DIMINISH THU NIGHT AS THE UPPER LOW MOVES OFF TO THE EAST. HEDGES

.LONG TERM...FRIDAY AFTERNOON THROUGH NEXT TUESDAY. HIGH PRESSURE
BUILDS OVER THE WEEKEND...BUT IT MAY NOT COMPLETELY DRY US OUT. THE
MODELS ARE PERSISTENT IN KICKING OFF SHOWERS AND STORMS FRIDAY AND
SATURDAY ACROSS THE NORTH AND EAST IN THE MOUNTAINS. GIVEN THE
AMOUNT OF MOISTURE AROUND A SYSTEM RUSHING BY TO THE NORTH...THAT
SEEMS LIKE A PLAUSIBLE FORECAST. BY SUNDAY...THE RIDGE IS ALREADY
EAST OF US AND OPENS THE DOOR FOR SOUTHWEST FLOW AS THE NEXT STORM
NEARS THE COAST. THAT STORM SWINGS INLAND AND TO THE NORTHEAST EARLY
NEXT WEEK. WE WILL SEE A BIG JUMP IN TEMPERATURES WITH 80S FOR HIGHS
ACROSS THE LOWER ELEVATIONS. THAT HEAT WILL LIKELY HELP FUEL STRONG
STORMS ESPECIALLY ON MONDAY AS THE LOW MOVES ACROSS THE NORTHERN
ROCKIES AND PACIFIC NORTHWEST.  THAT MIGHT BE A DAY TO LOOK AT IN
TERMS OF POTENTIAL SEVERE THUNDERSTORMS IF THINGS TIME OUT
CORRECTLY. KEYES

&&

.AVIATION...SHOWERS AND STORMS WILL KEEP PLAGUING EASTERN IDAHO.
MORE HEAVY RAIN AND HAIL IS POSSIBLE AT ALL SITES. LOWER CEILINGS
AND VISIBILITY WILL CERTAINLY BE AN ISSUE IF A PRETTY GOOD SHOWER OR
STORM PASSES OVER AN AIRPORT. WE SHOULD SEE A BIT OF LULL
TONIGHT...BUT LINGERING SHOWERS ARE STILL EXPECTED. IT WILL BE
INTERESTING TO SEE IF SOME PATCHY FOG AND STRATUS FORMS IN THE
MORNING. WE HAD TOO MUCH MID AND HIGH CLOUD COVER THIS MORNING TO
KEEP IT FROM FORMING...ALTHOUGH WE SAW IT FORM IN PLACES BACK TO THE
WEST WHERE IT CLEARED OFF. KEYES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

In the hours before

Special weather statement, May 26, 4:01 PM MDT, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
401 PM MDT TUE MAY 26 2015

IDZ019-020-262245-
UPPER SNAKE RIVER PLAIN ID-UPPER SNAKE HIGHLANDS ID-
401 PM MDT TUE MAY 26 2015

...HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH AFFECTING
NORTHWESTERN BINGHAM...JEFFERSON...SOUTH CENTRAL CLARK...SOUTHWESTERN
FREMONT...NORTHWESTERN BONNEVILLE AND WEST CENTRAL MADISON COUNTIES
UNTIL 445 PM MDT...

AT 358 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF DUBOIS
TO 8 MILES NORTHEAST OF SOUTHEAST INL...AND MOVING NORTH AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DUBOIS...TERRETON...ROBERTS...MUD LAKE...HAMER...MONTEVIEW...SMALL...
SAGE JUNCTION AND SOUTHERN SAINT ANTHONY SAND DUNES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF TRAVELING ON INTERSTATE 15 IN THIS AREA...REDUCE DRIVING SPEEDS
AND BE AWARE OF POSSIBLE HAIL ACCUMULATION ON ROADWAYS MAKING FOR
SLICK CONDITIONS.

&&

LAT...LON 4438 11233 4378 11268 4354 11252 4375 11198
      4419 11198
TIME...MOT...LOC 2158Z 161DEG 10KT 4410 11239 4368 11253

AD
Special weather statement, May 26, 4:47 PM MDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
447 PM MDT TUE MAY 26 2015

IDZ019-020-262330-
UPPER SNAKE RIVER PLAIN ID-UPPER SNAKE HIGHLANDS ID-
447 PM MDT TUE MAY 26 2015

...HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH AFFECTING
NORTHWESTERN BINGHAM...JEFFERSON...SOUTHEASTERN CLARK...SOUTHWESTERN
FREMONT...SOUTHEASTERN BUTTE...NORTHWESTERN BONNEVILLE AND MADISON
COUNTIES UNTIL 530 PM MDT...

AT 442 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF DUBOIS
TO 6 MILES NORTHEAST OF ATOMIC CITY...AND MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NORTHERN IDAHO FALLS...REXBURG...RIGBY...TERRETON...LORENZO...SUGAR
CITY...UCON...MENAN...TETON...RIRIE...ROBERTS...LEWISVILLE...MUD
LAKE...PARKER...HAMER...ATOMIC CITY...EGIN...ST ANTHONY...SOUTHEAST
INL AND PLANO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. IN ADDITION...DOPPLER RADAR HAS INDICATED ONE TO TWO
INCHES OF RAIN HAS FALLEN OVER PORTIONS OF THE AREA IN THE LAST
HOUR...WHICH COULD LEAD TO SUDDEN FLOODING.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THESE
STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4416 11145 4363 11162 4343 11228 4343 11285
      4425 11213
TIME...MOT...LOC 2242Z 272DEG 19KT 4406 11211 4351 11272

AD
Special weather statement, May 26, 5:34 PM MDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
534 PM MDT TUE MAY 26 2015

IDZ020-270015-
UPPER SNAKE RIVER PLAIN ID-
534 PM MDT TUE MAY 26 2015

...HEAVY RAIN..HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH
AFFECTING NORTHWESTERN BINGHAM...SOUTHWESTERN JEFFERSON...EAST
CENTRAL BUTTE... NORTHWESTERN BONNEVILLE AND WEST CENTRAL MADISON
COUNTIES UNTIL 615 PM MDT...

AT 529 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST OF
ROBERTS TO NEAR SOUTHWEST INL...AND MOVING EAST AT 15 MPH.

HEAVY RAIN...HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NORTHERN IDAHO FALLS...RIGBY...LORENZO...UCON...MENAN...ROBERTS...
LEWISVILLE...CENTRAL INL...SOUTHEAST INL...SOUTHWEST INL...OSGOOD AND
KETTLE BUTTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
DOPPLER RADAR INDICATES UP TO TWO INCHES OF RAIN HAS FALLEN ACROSS
EXTREME NORTHERN BINGHAM COUNTY...WITH ADDITIONAL RAINFALL TOTALS IN
THIS RANGE POSSIBLE ACROSS THE ADVISED AREA.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4386 11181 4369 11300 4350 11322 4351 11195
TIME...MOT...LOC 2329Z 247DEG 12KT 4362 11231 4355 11304

AD
Special weather statement, May 26, 6:14 PM MDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
614 PM MDT TUE MAY 26 2015

IDZ019-020-023-032-270145-
UPPER SNAKE RIVER PLAIN ID-CARIBOU HIGHLANDS ID-
LOST RIVER/PASHIMEROI ID-UPPER SNAKE HIGHLANDS ID-
614 PM MDT TUE MAY 26 2015

...NORTHWESTERN BINGHAM...JEFFERSON...SOUTHWESTERN CLARK...SOUTHERN
FREMONT...NORTHEASTERN BUTTE...NORTHWESTERN BONNEVILLE...MADISON...
NORTHWESTERN TETON AND SOUTHEASTERN CUSTER COUNTIES UNTIL 745 PM
MDT...

AT 613 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ARCO TO 9 MILES EAST
OF RIRIE...AND MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
NORTHERN IDAHO FALLS...REXBURG...RIGBY...ARCO...TERRETON...RIRIE
RESERVOIR...LORENZO...AMMON...IONA...SUGAR CITY...UCON...MENAN...
TETON...RIRIE...ROBERTS...LEWISVILLE...MUD LAKE...PARKER...HAMER AND
DRUMMOND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4413 11333 4404 11123 4347 11152 4356 11346
TIME...MOT...LOC 0013Z 227DEG 20KT 4365 11322 4361 11159

GK
Local storm report, May 26, 6:44 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
644 PM MDT TUE MAY 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             ST. ANTHONY             43.97N 111.68W
05/26/2015  E0.25 INCH       FREMONT            ID   EMERGENCY MNGR

            HAIL HAS FALLEN TO 1 INCH DEEP REPORTED ON US HWY 20 AT
            MILE POST 342.

&&

VPRESTON

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 6:14 PM MDTSpecial Weather StatementPIHButte, Jefferson, Madison91 min
May 26, 7:41 PM MDTSpecial Weather StatementPIHBingham64 min
May 26, 8:45 PM MDTSpecial Weather StatementPIHBingham60 min
May 27, 10:27 AM MDTSpecial Weather StatementPIHBlaine48 min
May 27, 11:04 AM MDTSpecial Weather StatementPIHBlaine41 min
May 27, 12:33 PM MDTSpecial Weather StatementPIHButte42 min
May 27, 1:48 PM MDTSpecial Weather StatementPIHJefferson42 min
May 27, 1:50 PM MDTSpecial Weather StatementPIHMadison40 min
May 27, 1:56 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Jefferson23 min
May 27, 2:03 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville42 min
May 27, 2:43 PM MDTSpecial Weather StatementPIHFremont, Jefferson47 min
May 27, 3:02 PM MDTSevere Thunderstorm WarningPIHFremont, Jefferson, Madison25 min
May 27, 3:24 PM MDTSevere Thunderstorm WarningPIHBingham51 min
May 27, 3:40 PM MDTAreal Flood AdvisoryPIHBingham65 min
May 27, 4:35 PM MDTSpecial Weather StatementPIHFranklin25 min
May 27, 4:56 PM MDTSpecial Weather StatementPIHCaribou2 hr
May 27, 5:53 PM MDTSpecial Weather StatementPIHBannock2 hr

Nearby

Flash Flood Warnings in Idaho, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.